One of our most popular articles right now is about the many, many folks who accidentally mix up their insulin bottles and take a huge dose of fast-acting insulin by mistake, thinking they are taking long-acting. (See the article and the 22 reader comments here.)
In a recent “Letter of the Week,” a woman asked about coloring the insulin itself to avoid mix-ups. I remember in the early nineties, some folks mixed vitamin B-12 with their insulin and put it in their insulin pumps. I also remember my mom getting shots of B-12 in the early seventies, but thought this practice had fallen off. So I responded to the reader with this comment: I have heard of folks putting bright orange injectable vitamin B-12 into their insulin. I also recall that doctors used to give shots of B-12 to folks who were tired or B-12 deficient.”
To which I received this response: Mr. King, answer this one: If they only used to give B-12 shots, then why in Hades do I get a monthly 3,000 mcg shot of B-12 (upped from 1,500 mcg monthly)?
I need to know how to reply to this comment. I wasn’t aware that B-12 shots are still a common practice. So, my questions to you are:
1. How do doctors know who needs B-12? Is there a test for B-12 deficiency? I remember that in the past, if you felt tired, the doctor might just say, “Bend over, you’re getting a shot of B-12.” Is this still the case?
2. What's involved in adding B-12 to your bottle of insulin? Would it hurt the action of the insulin? Is it OK with regular insulin but not with the analogs? Or is it OK to mix it with Novolog or Humalog?
3. Is B-12 a prescription item? Is 3,000 mcg of B-12 a lot or a little? And how much would you need to color (darken) a bottle of insulin?
Any light you can shine on this issue would be great!
Where should I begin? First of all, what is wrong with reading the labels on all of the medications you take before using them? That would seem the smartest and easiest thing to do. In my 59 years of practice, I have seen only one patient who messed up his doses. He worked a night shift, went home one morning, and injected regular insulin in place of NPH. He called me, and I advised him to test his blood glucose frequently and to handle it by eating.
I am not sure that color-coding will prevent people from using the wrong insulin, but it is a reasonable solution to try to avoid this relatively rare problem. When Lantus and Levemir came out, it was predicted that there would be confusion because they are long-acting insulins that are clear. Before Lantus, the only clear insulins were short-acting, like regular, or rapid-acting, like Humalog or Novolog and, now, Apidra.
With reference to B-12 as a coloring agent, however, it is a vitamin that is injected intramuscularly to treat people who are anemic. Insulin is administered subcutaneously. Adding B-12 to insulin, therefore, would not provide B-12 in a useable manner for anemia.
There are no published studies that show the effect of adding B-12 to either Lantus or Novolog. Furthermore, it would become difficult to measure the correct amount of insulin if people started adding other ingredients to their bottles of insulin.
Please note that the vast majority of people who used to get B-12 shots were given them mainly for a placebo effect, to make them feel less tired. It was also a good way to pad doctors’ incomes. In fact, I stopped seeing one doctor who insisted that all of his patients get B-2 shots to “prevent anemia.”
If your letter writer is getting B-12 monthly, then I guess we should assume that he has been diagnosed as anemic or that his healthcare provider thinks it is doing some good. Why his dose was increased is a mystery, given the info we have available.
I hope this helps. Read the friggin’ label! is my best advice. One other trick is to put a smear of red fingernail polish on the rapid-acting insulin.
Read the letter that inspired Keith and Scott’s correspondence here.